Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 166, NWS Nashville, TN

May 19, 1997Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 1997, 5:57 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 19, 1997, 5:57 PM CDT (22:57 UTC)
Expired
May 19, 1997, 6:45 PM CDT
In force
48 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 43 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:15 PM CDTThunderstorm WindMurfreesboro, TNStrong thundertstorm winds blew off part of a roof at the Elk's Lodge in Murfreesboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192256 RRA
SVRBNA
TNC149-187-192345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT MON MAY 19 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...RUTHERFORD COUNTY...EASTERN WILLIAMSON COUNTY
 
AT 554 PM...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS
LOCATED 20 MILES WEST OF MURFREESBORO. MOVEMENT WAS EAST AT 30 MILES AN
HOUR. WIND GUSTS TO NEAR 60 MILES AN HOUR AND DIME SIZE HAIL ARE LIKELY
WITH THIS STORM AS IT MOVES TOWARD MURFREESBORO AND ROCKDALE.
 
WHEN THUNDERSTORMS ARE OCCURRI^NG...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT MON MAY 19 1997

NMRS SHWRS/TSTMS DVLPG ACRS FA THIS AFTN...AND XPCT DVLPMT TO CONT
TIL FROPA.  CDFNT CURRNTLY NR IND-LIT-FTW SHUD PASS BNA VCNTY BY
06Z AND THEN BE WELL S OF FA BY 12Z TUE.  PLENTY OF GUD MSTR (DWPTS
NR 70) AND INSTBLTY TO WORK WITH...SPECLLY ALONG FRONTL BNDRY.  SVR
POTENTIAL ATTM NOT ALL THAT IMPRESSIVE.  WUD ANTICIPATE NR CATEGORICL
TNGT.

FEW SHWRS MAY LINGR ARND SE ZNS ERY TUES BUT MST LKLY...PCPN WL BE
OVR FOR MD-STATE.  LO-LVL MSTR WL LKLY LINGR INTO ERY AFTN SO WUD
XPCT CLDY MRNG - BECMG PC DURG AFTN.

HI PRES AND DRY AMS SETTLES ON FA TUE AFTN SO SMOOTH SAILG XPCTD
TUE NGT/WED.

TEMP FAN/FWC MIXTURE.

BNA 61/73/50/75 +100

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:49 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson71 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningOHXStewart48 min
May 19, 5:36 PM CDTFlash Flood WarningOHXWilliamson2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.